Vol. 20, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Some metrical theorems in number theory

Walter Philipp

Vol. 20 (1967), No. 1, 109–127
Abstract

In this paper some metrical theorems on Diophantine approximation, continued fractions and 𝜃-adic expansions are proved.

In the first part some of the common properties of the following transformations from the unit interval onto itself are investigated. Denote by {α} the fractional part of x,

A. T;α →{}a > 1 integer which describes the expansion of α in the scale a

B. T;α →{1
α} which describes the continued fractions

C. T : α →{𝜃α}𝜃 > 1 noninteger which describes the expansion of α as a 𝜃-adic fraction.

The main theorem of the first part (Theorem 2) gives an estimate of the number of solutions of the system of inequalities

Tkα ∈ Ik  1 ≦ k ≦ n

where n is an integer, T is any of these three transformations and (Ik) is an arbitrary sequence of intervals contained in the unit interval.

Mathematical Subject Classification
Primary: 10.33
Secondary: 10.55
Milestones
Received: 15 March 1965
Published: 1 January 1967
Authors
Walter Philipp
http://www.stat.uiuc.edu/people/faculty/philipp.html